New Jersey, 2016

Extreme Cold and Cold in New Jersey, February 13 to 14, 2016

February 13 to 14, 2016 · NWS PHI · 12 events in 12 counties and zones

Bitter cold temperatures and strong northwest winds associated with an Arctic outbreak combined to create dangerous wind chill temperatures across the entire northeast quadrant of the county beginning Saturday morning, February 13th into Sunday afternoon, February 14th. Below zero minimum temperatures were common along and north of the I-78 corridor.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Bitter cold temperatures and strong northwest winds associated with an Arctic outbreak combined to create dangerous wind chill temperatures across the entire northeast quadrant of the county beginning Saturday morning, February 13th into Sunday afternoon, February 14th. Below zero minimum temperatures were common along and north of the I-78 corridor. By sunrise Sunday morning, actual air temperatures ranged from 12 degrees below zero at High Point (Sussex County) to 13 degrees above zero at Cape May Point. Wind chill values at this same time ranged from -46 degrees at High Point to 10 degrees above zero near the waters of the back bays near the coast.| |Recorded low temperatures for Sunday, February 14th (with the record low temperature for the date in parenthesis) are as follows: 4 degrees at Trenton (4), and 7 degrees at Atlantic City (minus 6).

Many local governments across the area set up Code Blue shelters for the vulnerable population.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 13, 12:36 PM EST, 2 hours 39 minutes earlier.

Area forecast discussion, Feb 13, 12:36 PM EST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1236 PM EST SAT FEB 13 2016

.SYNOPSIS...
A STRONG COLD FRONT APPROACHING FROM THE NORTHWEST WILL ARRIVE
THIS MORNING. ARCTIC HIGH PRESSURE WILL BUILD ACROSS OUR REGION
DURING THE WEEKEND. THE CENTER OF THE HIGH IS FORECAST TO PASS OFF
THE COAST ON SUNDAY NIGHT. LOW PRESSURE IS EXPECTED TO DEVELOP
OVER THE LOWER MISSISSIPPI AND TENNESSEE RIVER VALLEYS ON MONDAY.
THE LOW IS ANTICIPATED TO PROGRESS NORTHEASTWARD ALONG THE
APPALACHIANS AND IT SHOULD PASS ACROSS MARYLAND AND PENNSYLVANIA
AROUND TUESDAY MORNING BEFORE MOVING UP INTO QUEBEC ON TUESDAY
NIGHT. A COLD FRONT FROM THE NORTHWEST IS FORECAST TO ARRIVE ON
WEDNESDAY, FOLLOWED BY HIGH PRESSURE FOR THURSDAY AND FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE MAIN STORY TODAY WILL BE THE BITTER COLD TEMPERATURES AND THE
STRONG AND GUSTY WINDS ALONG WITH IT. WIND CHILL READINGS WILL BE
DANGEROUSLY COLD. DO NOT GO OUTSIDE TODAY, EVEN FOR SHORT PERIODS
OF TIME, WITHOUT TAKING THE NECESSARY PRECAUTIONS AGAINST THE
COLD. READ INFO AT THIS LINK -- WWW.NWS.NOAA.GOV/OM/WINTER/COLD.SHTML

TEMPERATURES WILL FALL AND WINDS WILL BECOME QUITE STRONG AND
GUSTY. A WIND ADVISORY REMAINS IN EFFECT WITH WINDS FREQUENTLY
GUST 35-45 MPH, WITH SOME GUSTS UP TO 50 MPH AT TIMES. THE STRONG
WINDS, COMBINED WITH THE COLD WILL MAKE FOR LOWERING WIND CHILLS
THROUGH THE DAY. THE WIND CHILL WARNING UP NORTH REMAINS IN PLACE.
THE WIND CHILL ADVISORY WILL BE DISCUSSED BELOW.

EARLY AFTERNOON UPDATE TO INCREASE POPS ACROSS A KRDG-KPHL-KACY
REGION TO LIKELY AS A PERSISTENT BAND OF SNOW REMAIN ACROSS THESE
AREAS. INCREASED SNOW ACCUMS IN THESE AREAS ALSO. IT IS A WIND
BLOWN DRY SNOW WITH LOWER VSBYS. CHC POPS REMAIN ELSEWHERE WITH
MOSTLY TRACE ACCUMS EXPECTED.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
ANY SNOW SHOWERS SHOULD BE ENDING BY THE EVENING HOURS AS THE
LAPSE RATES AND MOISTURE LESSEN. THE STRONG WIND GUSTS WILL WEAKEN
SOME, BUT WINDS WILL REMAIN ELEVATED THROUGH THE NIGHT.
TEMPERATURES WILL CONTINUE TO PLUMMET WITH THE STRONG COLD AIR
ADVECTION TAKING PLACE ACROSS THE AREA. THE COMBINATION OF THE
COLD TEMPERATURES AND THE STRONG WINDS OVERNIGHT WILL LEAD TO
DANGEROUSLY LOW WIND CHILLS, ESPECIALLY ACROSS THE FAR NORTH WHERE
THE WIND CHILL WARNING REMAINS. HOWEVER, THE REMAINDER OF THE AREA
WILL SEE WIND CHILLS OF 10 TO 20 BELOW ZERO. SO THE WIND CHILL
ADVISORY WAS EXPANDED TO COVER ALL OF OUR FORECAST AREA.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
THE CENTER OF THE HIGH SHOULD PASS THROUGH OUR REGION ON SUNDAY,
THEN OFF THE COAST ON SUNDAY NIGHT. WE ARE ANTICIPATING AN
INCREASE IN HIGH CLOUDS ON SUNDAY AHEAD OF OUR NEXT WEATHER
SYSTEM. TEMPERATURES WILL REMAIN QUITE COLD WITH HIGHS MOSTLY IN
THE TEENS. HOWEVER, THE CENTER OF THE HIGH WILL BRING DECREASING
WINDS.

CLOUDS WILL THICKEN AND LOWER ON SUNDAY NIGHT WITH SOME LIGHT
SNOW ARRIVING FROM THE SOUTHWEST TOWARD DAYBREAK ON MONDAY. THE
SNOW IS FORECAST TO OVERSPREAD NORTHEASTERN MARYLAND, DELAWARE,
MUCH OF EASTERN PENNSYLVANIA AND MUCH OF NEW JERSEY DURING THE
MORNING HOURS. A DEVELOPING SOUTHEAST TO SOUTH WIND SHOULD CAUSE
TEMPERATURES TO RISE. THE SNOW IS EXPECTED TO CHANGE TO RAIN ALONG
THE COAST AND INLAND AS FAR AS THE INTERSTATE 95 CORRIDOR DURING
THE COURSE OF THE AFTERNOON AND EARLY EVENING. SNOWFALL AMOUNTS ON
THE COASTAL PLAIN ARE EXPECTED TO BE RATHER LIGHT, GENERALLY AN
INCH OR LESS.

A STRENGTHENING LOW LEVEL JET IS FORECAST TO BECOME LOCATED OVER
OUR REGION ON MONDAY NIGHT BRINGING WARM AIR AND MOISTURE INTO OUR
REGION. THE SNOW IS FORECAST TO CHANGE TO RAIN BY TUESDAY MORNING
IN THE REMAINDER OF OUR COUNTIES IN EASTERN PENNSYLVANIA AND
NORTHERN NEW JERSEY BUT NOT BEFORE THE SNOW ACCUMULATES TO ABOUT 2
TO 4 INCHES. THERE COULD BE A TRANSITION THROUGH FREEZING RAIN IN
OUR NORTHERN COUNTIES LATE ON MONDAY NIGHT.

THE RAIN IS EXPECTED TO BECOME HEAVY AT TIMES. LIQUID
PRECIPITATION TOTALS OF 1.25 TO 2.00 INCHES MAY BE COMMON FROM THE
INTERSTATE 95 CORRIDOR NORTHWESTWARD. TOTALS MAY RANGE FROM 0.75
TO 1.50 INCHES ON THE COASTAL PLAIN BASED ON THE LATEST FORECAST
GUIDANCE. WE CONTINUE TO BE A BIT CONCERNED ABOUT THE POTENTIAL
FOR SOME FLOODING, ESPECIALLY ALONG SMALL STREAMS AND IN AREAS OF
POOR DRAINAGE.

THE RAIN IS EXPECTED TO PULL AWAY TO OUR NORTHEAST LATE ON
TUESDAY. THERE COULD BE SOME SCATTERED SHOWERS IN ITS WAKE,
ESPECIALLY AS A SECONDARY COLD FRONT ARRIVES ON WEDNESDAY.

HIGH PRESSURE IS ANTICIPATED TO BRING DRY WEATHER FOR THURSDAY
AND FRIDAY.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

VFR CONDITIONS EXPECTED MOST OF THE TIME AT THE TAF SITES THROUGH
SUNDAY. THE BIG EXCEPTION WILL BE OVER THE NEXT SEVERAL HOURS,
WHEN LOWER VSBYS/CIGS IN SNOW SHOWERS OCCURRING OVER THE AREA.
CONDITIONS IN THESE SNOW SHOWERS  MAY LOWER TO IFR/MVFR AT TIMES,
HOWEVER THE DURATION OF THE SHOWERS WILL NOT LAST TOO LONG.

TONIGHT...MOSTLY CLR SKIES EXPECTED WITH GUSTY WINDS EARLY...THEN
DIMINISHING LATE. SUNDAY. VFR WITH W TO NW WINDS 5 TO 10 KNOTS.

OUTLOOK...
SUNDAY AND SUNDAY NIGHT...MAINLY VFR.

MONDAY...CONDITIONS DETERIORATING TO IFR WITH SNOW. THE SNOW
SHOULD CHANGE TO RAIN DURING THE AFTERNOON, EXCEPT IN OUR
NORTHWESTERN AREAS AROUND KRDG AND KABE.

MONDAY NIGHT...IFR CONDITIONS WITH RAIN HEAVY AT TIMES. THE
PRECIPITATION WILL BE IN THE FORM OF A WINTRY MIX AROUND KRDG AND
KABE DURING THE EARLY PART OF THE NIGHT.

TUESDAY...IFR WITH RAIN HEAVY AT TIMES, ESPECIALLY IN THE
MORNING. SOME IMPROVEMENT IS POSSIBLE IN THE AFTERNOON.

TUESDAY NIGHT AND WEDNESDAY...MAINLY VFR.

&&

.MARINE...
GALE WARNING REMAINS IN PLACE AS WINDS WILL INCREASE BEHIND AN
ARCTIC COLD FRONT TODAY. GUSTS OF 40-45 KNOTS CAN BE EXPECTED
TODAY INTO TONIGHT. TEMPERATURES WILL FALL AS WELL THROUGH TODAY
AND INTO TONIGHT, WHICH WILL LEAD TO FREEZING SPRAY, HEAVY AT
TIMES FOR SOME AREAS. THEREFORE THE FREEZING SPRAY ADVISORY AND
HEAVY FREEZING SPRAY WARNING WILL REMAIN IN PLACE.

OUTLOOK...
SUNDAY...NORTHWESTERLY GALE FORCE GUSTS IN THE EARLY MORNING WITH
SMALL CRAFT ADVISORY GUSTS POSSIBLE DURING THE REMAINDER OF THE
DAY.

SUNDAY NIGHT AND MONDAY...NO MARINE HEADLINES ARE ANTICIPATED.

MONDAY NIGHT THROUGH WEDNESDAY...A SMALL CRAFT ADVISORY IS LIKELY
WITH THE POTENTIAL FOR GALE FORCE GUSTS, MAINLY FROM LATE MONDAY
NIGHT INTO TUESDAY MORNING.

&&

.HYDROLOGY...
THERE IS A POTENTIAL FOR FLOODING ACROSS THE HSA. THERE'S STILL A
LOT THAT NEEDS TO UNFOLD, BUT THE 5-DAY WPC QPF OF 1.25 TO 2.25
INCHES OF LIQUID COMBINED WITH ANOTHER 0.25 TO 0.50 INCH OF SWE ON
THE GROUND WOULD VERY LIKELY CAUSE NUISANCE LOW-LYING FLOODING AND
POSSIBLY SOME MINOR TO MODERATE RIVER FLOODING (RIVERS ASSOCIATED
WITH OUR FORECAST POINTS). THIS ASSUMES MOST, IF NOT ALL, THE
PRECIPITATION FALLS AS RAIN.

THE UNCERTAINTY IS LARGE. THE PRECIPITATION IS HEAVIEST LATE
MONDAY NIGHT INTO TUESDAY. TRACK WILL PLAY A ROLE IN TEMPS AND NOT
ONLY AFFECT WHAT TYPE OF PRECIPITATION FALLS, BUT ALSO AFFECT WHAT
REMAINING SWE MELTS. THERE'S ABOUT 0.25 TO 0.50 SCATTERED ACROSS
THE AREA. I CAN SAY WE ARE IN A BETTER SPOT THAN ON THE 3RD AND
4TH WHEN THERE WAS IN EXCESS OF 2.00 OF SWE ALONG THE I-78
CORRIDOR. AS AN FYI, ONE OF THE MAIN REASONS WE DIDN'T SEE THE
FLOODING, THAT MODELS SUGGESTED, ON THE 3RD AND 4TH WAS BECAUSE
ALL THE SWE DID NOT RAPIDLY COME OUT OF THE SNOWPACK. SNOWMELT CAN
BE A TOUGH NUT TO CRACK.

WHILE THE LACK OF SWE IS LOOKING BETTER ACROSS THE HSA, NOT ALL
THE RIVERS HAVE RECEDED BACK TO WHERE THEY WERE PRIOR TO THE 3RD.
SO RIVERS WILL START HIGHER AND THE COLD THIS WEEKEND WILL SURELY
GET THE GROUND HARD FOR A VERY EFFICIENT RUNOFF.

&&

.CLIMATE...
NEAR RECORD COLD IS STILL EXPECTED FOR PORTIONS OF OUR AREA
SUNDAY MORNING, DESPITE THE MOS GUIDANCE...AND BY FAR THE COLDEST
AIR OF THE SEASON SO FAR.

BEST CHANCE FOR RECORD EQUALING OR EXCEEDING FOR VALENTINES DAY:
KABE, KTTN, KPHL AND KMPO.

RECORD LOW MAX'S CAN ONLY OCCUR FOR THIS EVENT ON SUNDAY THE
14TH, IF THEN. THOSE HAVE BEEN ADDED RECENTLY BELOW.

SITE 2015-16 COLDEST SO FAR   RECORD LOW FEB. 14TH  RER LOW MAX
---------------------------   --------------------  -----------

ABE              8            -1 IN 1979            14-1979

ACY             10            -6 IN 1979            13-1979

PHL             12            +2 IN 1979            14-1979

ILG             12            -4 IN 1979            13-1979

RDG             10            -4 IN 1983

TTN              9             0 IN 1916

GED             13            -7 IN 1979

MPO             -1           -12 IN 1970

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR PAZ054-055-
     060>062-070-071-101>106.
     WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO 9 AM EST SUNDAY
     FOR PAZ060>062-070-071-101>106.
     WIND CHILL WARNING UNTIL 1 PM EST SUNDAY FOR PAZ054-055.
NJ...WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR NJZ001-007>010-
     012>027.
     WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO 9 AM EST SUNDAY
     FOR NJZ007>010-012>027.
     WIND CHILL WARNING UNTIL 1 PM EST SUNDAY FOR NJZ001.
DE...WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR DEZ001>004.
     WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO 9 AM EST SUNDAY
     FOR DEZ001>004.
MD...WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR MDZ008-012-015-
     019-020.
     WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO 9 AM EST SUNDAY
     FOR MDZ008-012-015-019-020.
MARINE...HEAVY FREEZING SPRAY WARNING FROM MIDNIGHT TONIGHT TO 9 AM EST
     SUNDAY FOR ANZ450>453.
     GALE WARNING UNTIL 10 AM EST SUNDAY FOR ANZ430-431-450>455.
     FREEZING SPRAY ADVISORY UNTIL 10 AM EST SUNDAY FOR ANZ430-431-
     454-455.

&&

SYNOPSIS...IOVINO
NEAR TERM...ROBERTSON/PO
SHORT TERM...ROBERTSON
LONG TERM...IOVINO
AVIATION...IOVINO/PO
MARINE...IOVINO/ROBERTSON
HYDROLOGY...
CLIMATE...
Hazardous weather outlook, Feb 13, 4:22 AM EST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
422 AM EST SAT FEB 13 2016

NJZ001-PAZ054-055-140930-
SUSSEX-CARBON-MONROE-
422 AM EST SAT FEB 13 2016

...WIND CHILL WARNING IN EFFECT UNTIL 1 PM EST SUNDAY...
...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.

A LOW PRESSURE SYSTEM WILL BRING SUBSTANTIAL RAIN, SNOW, AND
POSSIBLY ICE TO THE REGION. FOR NOW IT LOOKS LIKE SNOW MONDAY TO
ICE MONDAY NIGHT AND THEN PROBABLY CHANGING TO A PERIOD OF HEAVY
POOR DRAINAGE FLOODING RAIN ON TUESDAY. THERE IS STILL QUITE A BIT
OF UNCERTAINTY REGARDING THE TRACK OF THIS STORM AND WE URGE ALL
INTERESTS TO MONITOR FORECASTS FOR MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ007>010-012>015-PAZ060>062-103-105-140930-
WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-BERKS-LEHIGH-NORTHAMPTON-WESTERN MONTGOMERY-
UPPER BUCKS-
422 AM EST SAT FEB 13 2016

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 9 AM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

WIND CHILL ADVISORY.

A LOW PRESSURE SYSTEM WILL BRING SUBSTANTIAL RAIN, SNOW, AND
POSSIBLY ICE TO THE REGION. FOR NOW, IT LOOKS LIKE SNOW MONDAY
CHANGING TO RAIN MONDAY NIGHT WITH A PERIOD OF HEAVY POOR DRAINAGE
FLOODING RAIN INTO TUESDAY. THERE IS STILL QUITE A BIT OF
UNCERTAINTY REGARDING THE TRACK OF THIS STORM AND WE URGE ALL
INTERESTS TO MONITOR FORECASTS FOR MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ016>027-PAZ070-071-101-102-104-
106-140930-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-WESTERN CHESTER-
EASTERN CHESTER-EASTERN MONTGOMERY-LOWER BUCKS-
422 AM EST SAT FEB 13 2016

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 9 AM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...SOUTHERN NEW
JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

A LOW PRESSURE SYSTEM WILL BRING POTENTIALLY SUBSTANTIAL RAIN TO
THE REGION. FOR NOW IT LOOKS LIKE LIGHT SNOW MONDAY MORNING
CHANGING TO RAIN MONDAY AFTERNOON WITH POSSIBLY HEAVY POOR
DRAINAGE FLOODING RAIN INTO TUESDAY.

THERE IS A SMALL CHANCE OF SOUTHERLY WIND GUSTS TO 50 MPH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-454-455-140930-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
422 AM EST SAT FEB 13 2016

...GALE WARNING IN EFFECT UNTIL 10 AM EST SUNDAY...
...FREEZING SPRAY ADVISORY IN EFFECT UNTIL 10 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING SPRAY ADVISORY.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING SPRAY ADVISORY.
   GALE WARNING.

A STRONG SOUTHERLY GALE IS POSSIBLE TUESDAY MORNING, THEN
SHIFTING TO A WESTERLY GALE LATE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>453-140930-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
422 AM EST SAT FEB 13 2016

...GALE WARNING IN EFFECT UNTIL 10 AM EST SUNDAY...
...HEAVY FREEZING SPRAY WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO
9 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   HEAVY FREEZING SPRAY WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   HEAVY FREEZING SPRAY WARNING.

A STRONG SOUTHERLY GALE IS POSSIBLE TUESDAY MORNING, THEN
SHIFTING TO A WESTERLY GALE LATE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Feb 13, 12:07 PM EST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1207 PM EST SAT FEB 13 2016

NJZ017>020-022-025>027-PAZ070-071-101>104-106-131815-
OCEAN-COASTAL OCEAN-COASTAL ATLANTIC-SOUTHEASTERN
BURLINGTON-NORTHWESTERN BURLINGTON-ATLANTIC-CAMDEN-GLOUCESTER-WESTERN
CHESTER-PHILADELPHIA-WESTERN MONTGOMERY-EASTERN MONTGOMERY-LOWER
BUCKS-EASTERN CHESTER-DELAWARE-
1207 PM EST SAT FEB 13 2016

...A BAND OF LOCALLY MODERATE SNOW SHOWERS WILL AFFECT
CAMDEN...NORTHEASTERN GLOUCESTER...CENTRAL ATLANTIC...SOUTHERN
OCEAN...CENTRAL BURLINGTON...NORTHEASTERN CHESTER...SOUTH CENTRAL
BUCKS... NORTHEASTERN DELAWARE...MONTGOMERY AND PHILADELPHIA
COUNTIES...

* UNTIL 115 PM EST.

* AT 1159 AM EST...THESE SNOW SHOWERS WERE ALONG A LINE EXTENDING
  FROM POTTSTOWN TO CENTER CITY PHILADELPHIA TO MOUNT LAUREL...AND
  MOVING SOUTHEAST AT 40 MPH.

SOME PLACES, INCLUDING THE CITY OF PHILADELPHIA, COULD PICK UP A
QUICK HALF INCH OF SNOWFALL WITH THESE SNOW SHOWERS. ANY SNOW THAT
FALLS WILL STICK ON UNTREATED ROADS WITH TEMPERATURES IN THE UPPER
TEENS AND LOWER 20S. THE SNOW SHOWERS AND GUSTY WINDS COULD REDUCE
VISIBILITIES SUDDENLY TO AROUND A HALF MILE UNDER THIS BAND.

CONDITIONS CAN DETERIORATE RAPIDLY IN THESE SITUATIONS. BE PREPARED
FOR SNOW COVERED ROADS. SLOW DOWN AND ALLOW EXTRA TIME WHEN
TRAVELING EARLY THIS AFTERNOON.

LAT...LON 3966 7418 3969 7414 3958 7422 3958 7434
      3955 7427 3950 7434 3956 7441 3941 7440
      3942 7436 3949 7431 3947 7431 3939 7438
      3937 7447 3963 7492 4011 7563 4034 7557
      3987 7408
TIME...MOT...LOC 1659Z 294DEG 35KT 4028 7550 4001 7509 3970 7489

JRK

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 cold/wind chill, 1 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Sussex

When
February 13, 3:15 PM EST to February 14, 8:00 AM EST
Where
Sussex forecast zone
Reported by
ASOS
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

Wind Chill values dropped to 25 degrees below zero at 0553EST at Sussex County Airport, with northwest wind gusts as high as 25 MPH. The actual air temperature at this time was 6 degrees below zero. The highest wind gust reported at this station was 30 MPH at 1353EST Saturday, February 13th. A wind chill value of 46 degrees below zero was reported at a Safetynet site at Highpoint at 0530EST.

Cold/Wind Chill, Warren

When
February 14, 1:00 AM EST to 9:30 AM EST
Where
Warren forecast zone
Reported by
Mesonet
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

The lowest wind chill values were reported at the following locations during the early morning hours of February 14th: 22 degrees below zero in Echo Lake and 17 degrees below zero in Hope.

Cold/Wind Chill, Morris

When
February 14, 1:00 AM EST to 9:30 AM EST
Where
Morris forecast zone
Reported by
Mesonet
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

The lowest wind chill values were reported at the following locations during the early morning hours of February 14th: 26 degrees below zero in Stanhope, 22 degrees below zero in Basking Ridge, and 20 degrees below zero in Riverdale.

Cold/Wind Chill, Hunterdon

When
February 14, 1:00 AM EST to 9:30 AM EST
Where
Hunterdon forecast zone
Reported by
Mesonet
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

The lowest wind chill values were reported at the following locations during the early morning hours of February 14th: 22 degrees below zero in Glen Gardner and 20 degrees below zero in Frenchtown.

Cold/Wind Chill, Somerset

When
February 14, 1:00 AM EST to 9:30 AM EST
Where
Somerset forecast zone
Reported by
Mesonet
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

The lowest wind chill values were reported at the following locations during the early morning hours of February 14th: 19 degrees below zero in Millington and 14 degrees below zero in Belle Mead.

Cold/Wind Chill, Middlesex

When
February 14, 1:00 AM EST to 9:30 AM EST
Where
Middlesex forecast zone
Reported by
Mesonet
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

The lowest wind chill values were reported at the following locations during the early morning hours of February 14th: 22 degrees below zero in Plainfield and 21 degrees below zero in Tottenville.

Cold/Wind Chill, Western Monmouth

When
February 14, 1:00 AM EST to 9:30 AM EST
Where
Western Monmouth forecast zone
Reported by
Mesonet
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

The lowest wind chill values were reported at the following locations during the early morning hours of February 14th: 18 degrees below zero in Huguenot and 17 degrees below zero at the Allaire Airport.

Cold/Wind Chill, Western Ocean

When
February 14, 1:00 AM EST to 9:30 AM EST
Where
Western Ocean forecast zone
Reported by
Mesonet
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

The lowest wind chill values were reported at the following locations during the early morning hours of February 14th: 23 degrees below zero in Bass River State Park and 17 degrees below zero in Penn State Forest.

Cold/Wind Chill, Mercer

When
February 14, 1:00 AM EST to 9:30 AM EST
Where
Mercer forecast zone
Reported by
Mesonet
Coordinates
40.283, -74.702 (the zone’s center; the record gives no point)

The lowest wind chill values were reported at the following locations during the early morning hours of February 14th: 18 degrees below zero in Skillman, 12 degrees below zero in Edinburg, and 11 degrees below zero at Mercer County Airport.

Cold/Wind Chill, Gloucester

When
February 14, 1:00 AM EST to 9:30 AM EST
Where
Gloucester forecast zone
Reported by
Mesonet
Coordinates
39.717, -75.142 (the zone’s center; the record gives no point)

The lowest wind chill values were reported at the following locations during the early morning hours of February 14th: 14 degrees below zero in Turnersville and 14 degrees below zero in Elmer.

Cold/Wind Chill, Cumberland

When
February 14, 1:00 AM EST to 9:30 AM EST
Where
Cumberland forecast zone
Reported by
Mesonet
Coordinates
39.328, -75.129 (the zone’s center; the record gives no point)

The lowest wind chill value was reported at the following location during the early morning hours of February 14th: 10 degrees below zero at Seabrook Farms.

Cold/Wind Chill, Camden

When
February 14, 1:00 AM EST to 9:30 AM EST
Where
Camden forecast zone
Reported by
Mesonet
Coordinates
39.804, -74.960 (the zone’s center; the record gives no point)

The lowest wind chill value was reported at the following location during the early morning hours of February 14th: 11 degrees below zero in Springdale.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2016Every state in 2016This day in weather historyWarnings in New Jersey, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 611457, 612225, 612226, 612227, 612228, 612229, 612230, 612231, 612232, 612233, 612234, 612235.